International Workshop on Combinatorial Algorithms

IWOCA 2014: Combinatorial Algorithms pp 238-249 | Cite as

Speeding up Graph Algorithms via Switching Classes

  • Nathan LindzeyEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8986)


Given a graph G, a vertex switch of \(v \in V(G)\) results in a new graph where neighbors of v become nonneighbors and vice versa. This operation gives rise to an equivalence relation over the set of labeled digraphs on n vertices. The equivalence class of G with respect to the switching operation is commonly referred to as G’s switching class. The algebraic and combinatorial properties of switching classes have been studied in depth; however, they have not been studied as thoroughly from an algorithmic point of view. The intent of this work is to further investigate the algorithmic properties of switching classes. In particular, we show that switching classes can be used to asymptotically speed up several super-linear unweighted graph algorithms. The current techniques for speeding up graph algorithms are all somewhat involved insofar that they employ sophisticated pre-processing, data-structures, or use “word tricks” on the RAM model to achieve at most a \(O(\log (n))\) speed up for sufficiently dense graphs. Our methods are much simpler and can result in super-polylogarithmic speedups. In particular, we achieve better bounds for diameter, transitive closure, bipartite maximum matching, and general maximum matching.


  1. 1.
    Balas, E., Niehaus, W.: Finding large cliques in arbitrary graphs by bipartite matching. In: Johnson, D.S., Trick, M.A. (eds.) Cliques, Colouring, and Satisfiability, Second DIMACS Implementations Challenge. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 26, pp. 29–52. American Mathematical Society, Providence (1996)Google Scholar
  2. 2.
    Cheng, Y., Wells, A.L.: Switching classes of directed graphs. J. Comb. Theory, Ser. B 40(2), 169–186 (1986). zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Cheriyan, J., Mehlhorn, K.: Algorithms for dense graphs and networks on the random access computer. Algorithmica 15(6), 521–549 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Dahlhaus, E., Gustedt, J., McConnell, R.M.: Partially complemented representations of digraphs. Discrete Math. Theor. Comput. Sci. 5(1), 147–168 (2002)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965). zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Feder, T., Motwani, R.: Clique partitions, graph compression and speeding-up algorithms. J. Comput. Syst. Sci. 51(2), 261–272 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Gabow, H.N., Tarjan, R.E.: Faster scaling algorithms for general graph-matching problems. J. ACM 38(4), 815–853 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Hopcroft, J.E., Karp, R.M.: An n\(^{\text{5/2 }}\) algorithm for maximum matchings in bipartite graphs. SIAM J. Comput. 2(4), 225–231 (1973)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Jelínková, E., Suchý, O., Hlinený, P., Kratochvíl, J.: Parameterized problems related to seidel’s switching. Discrete Math. Theor. Comput. Sci. 13(2), 19–44 (2011)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Joeris, B., Lindzey, N., McConnell, R.M., Osheim, N.: Simple DFS on the complement of a graph and on partially complemented digraphs. Inf. Process. Lett., (2013, submitted)
  11. 11.
    Kao, M.Y., Occhiogrosso, N., Teng, S.H.: Simple and efficient graph compression schemes for dense and complement graphs. J. Comb. Optim. 2(4), 351–359 (1998)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Karpinski, M., Schudy, W.: Linear time approximation schemes for the gale-berlekamp game and related minimization problems. In: STOC, pp. 313–322 (2009)Google Scholar
  13. 13.
    McConnell, R.M.: Complement-equivalence classes on graphs. In: Mycielski, J., Rozenberg, G., Salomaa, A. (eds.) Structures in Logic and Computer Science. LNCS, vol. 1261, pp. 174–191. Springer, Heidelberg (1997) CrossRefGoogle Scholar
  14. 14.
    McConnell, R.M., Spinrad, J.: Modular decomposition and transitive orientation. Discrete Math. 201(1–3), 189–241 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Micali, S., Vazirani, V.V.: An o(sqrt(n) m) algorithm for finding maximum matching in general graphs. In: FOCS, pp. 17–27 (1980)Google Scholar
  16. 16.
    Roth, R.M., Viswanathan, K.: On the hardness of decoding the gale-berlekamp code. IEEE Trans. Inf. Theory 54(3), 1050–1060 (2008)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Seidel, J.J.: A survey of two-graphs. In: Colloquio Internazionale sulle Teorie Combinatorie, pp. 481–511 (1976)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Computer Science DepartmentColorado State UniversityFort CollinsUSA

Personalised recommendations